Chapter 57: Poisonings and Intoxications
A 32-year-old Czech man at a party in Prague had several drinks from a bottle labeled “Zubrovinka.” Two of his drinking companions complained that they had headache and changes in their vision and recalled a recent newspaper article about patients in another town getting ill after drinking vodka with a label similar to theirs. He decided to go to the emergency department, where he was evaluated. His only symptom at the time was nausea without vomiting. He denied chest pain, dyspnea, headache, diaphoresis, and visual disturbances. Blood pressure was 146/86, temperature 98.7, pulse 106 and regular, and respirations 14. Examination of the head, eyes (including fundi), neck, lungs, heart, chest, abdomen, nervous system, and extremities was entirely normal. The emergency physician called a central agency and was told to start the patient on oral ethanol immediately.
Laboratory data included serum Na 138 mEq/L, K 4.8 mEq/L, Cl 99 mEq/L, CO2 23 mEq/L, BUN 11 mg/dL, creatinine 0.8 mg/dL, glucose 96 mg/dL. Urinalysis was normal; measured serum osmolality was 390 mOsm/kg and his venous blood gas (VBG) had a pH of 7.34, pCO2 27 mm Hg, pO2 of 114 mm Hg, HCO3 of 12.4 mmol/L.
The patient was begun promptly on oral fomepizole with a loading dose of 15 mg/kg and 10 mg/kg every 12 hours and sodium bicarbonate 5% in dextrose IV 500 mL every 12 hours. The following day the VBG showed the following: pH 7.2, pCO2 30, pO2 90, HCO3 15. His only complaint was of “fuzzy” vision (ophthalmic exam showed no changes from the day before).
Which ONE of the following statements is correct?
A. The bicarbonate dosage should be increased.
B. He should receive hemodialysis.
C. He should receive hemodialysis AND an increase in fomepizole dosage.
The answer is C. The toxin in question is methanol, presenting with high anion gap metabolic acidosis along with high osmolal gap. Hemodialysis was performed for 8 hours with a 1.8-m2 dialyzer, since there was an inability to maintain a pH greater than 7.3 with bicarbonate and fomepizole indicating that alcohol dehydrogenase (ADH) was not completely inhibited allowing methanol metabolism to formic acid production. In addition any visual symptoms are an indication for dialysis. Fomepizole is expensive (about $1000/g, and usually 4 g is used) and many countries inhibit ADH with ethanol, oral, IV or in dialysate. Both fomepizole and ethanol are dialyzable and both require augmented dosage during dialysis. Fomepizole alone has been used in a patient who refused hemodialysis, but resulted in a prolonged hospitalization due to the fact that the renal clearance of methanol is 1 mL/min. Methanol epidemics from illegal bootlegging are common and recently ...